Texas, 2004Flash Flooding and Hail in Texas, May 13, 2004
May 13, 2004 · NWS FWD · 14 events in 7 counties and zones
11 flash flood, 3 hail, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.3 million
- Crop damage
- $2.0 million
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 5:45 AM CST, 7 minutes earlier.
Area forecast discussion, May 13, 5:45 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
645 AM CDT THU MAY 13 2004
.AVIATION DISCUSSION...
AVIATION WEATHER CONCERNS THIS MORNING WILL BE PRIMARILY MVFR
CEILINGS. HOWEVER...SOME TEMPO THUNDER IN WACO WILL BE NECESSARY
BASED ON CURRENT RADAR TRENDS. CEILINGS THIS AFTERNOON SHOULD LIFT
TO NEAR OR ABOVE 3000 FT AROUND MIDDAY. THUNDERSTORM CHANCES WILL
INCREASE ACROSS THE METROPLEX TAF SITES THROUGH THE DAY...WE ARE
ANTICIPATING THE ACTIVITY IN THE SOUTH TO WEAKEN ONCE THE LOW LEVEL
JET DECREASES...THEREFORE WILL NOT INCLUDE THUNDER UNTIL THIS
EVENING (AROUND 2Z) WHEN THE COLD FRONT APPROACHES THE NORTHWEST
COUNTIES. WE WILL HAVE TO KEEP A CLOSE EYE ON THE STORMS TO THE
SOUTH FOR POSSIBLE IMPACT ON THE METROPLEX TAF SITES LATER THIS
MORNING AND UPDATE IF NECESSARY. FROPA WILL BE DIFFICULT DUE TO
THE AMOUNT OF CONVECTION EXPECTED AND MASKING BY OUTFLOW
BOUNDARIES...SO WILL KEEP NORTH WIND SHIFT AROUND 6 Z AT THE
METROPLEX SITES AND 8 Z AT WACO. THUNDERSTORMS SHOULD CONTINUE
OVERNIGHT AND END JUST BEFORE BEFORE SUNRISE.
&&
.DISCUSSION...
445 AM CDT
SHORTWAVE IN SW FLOW TRAVERSING SE TEXAS. HEALTHY STORMS SKIRTING SE
CWA...NECESSITATING LIKELY POPS THERE THIS MORNING. ELSEWHERE...
MORNING SHOULD BE FAIRLY QUIET.
FRONT NOW INTO THE TEXAS PANHANDLE AND NW OKLAHOMA...WILL APPROACH
NW CWA BY EARLY EVENING. DRYLINE CURRENTLY FURTHER EAST THAN WED
MORNING...THOUGH WILL LIKELY STRUGGLE TO PROGRESS EASTWARD TODAY
WITH CLOUDCOVER INHIBITING MIXING. EXPECT DRYLINE CONVECTION WITH
DAYTIME HEATING AND APPROACHING FRONT. MOVEMENT OF INDIVIDUAL CELLS
WILL BE TO THE NORTHEAST...BUT SOME DRYLINE CONVECTION MAY WORK INTO
NW ZONES THIS AFTERNOON. SPC SLIGHT RISK FOR THIS AREA...WHERE
TIMING OF INITIAL CONVECTION WILL COINCIDE WITH MAXIMUM DAYTIME
HEATING. WITH ABUNDANT LOW-LEVEL MOISTURE AND CONSIDERABLE MID-LEVEL
LAPSE RATES...SEVERE POTENTIAL EXISTS DESPITE MINIMAL SPEED SHEAR.
DIRECTIONAL SHEAR WILL BE AT A PRIME NEAR FROPA...BUT TIMING WILL BE
OVERNIGHT FOR MUCH OF CWA. HEAVY RAIN IS STILL A CONCERN WITH
PREFRONTAL TRAINING...BUT EXPECT DECENT MOTION OF BOTH INDIVIDUAL
CELLS AND FRONT ITSELF. HAVE CHOSEN TO NOT INCLUDE ANY SEVERE OR
HEAVY RAIN MENTION IN ZONES AT THIS TIME.
TAPERING POPS OFF FROM NW TO SE FRIDAY. COOL MORNING SETTING UP
SATURDAY AS LIGHT WINDS COINCIDE WITH CLEARING SKIES. LOWS IN THE
50S LIKELY N HALF OF CWA. WITH QUICK RETURN TO S/SE SFC FLOW...
EXPECT TEMPS TO REBOUND...WITH MILD/WARM AFTERNOONS BOTH SATURDAY
AND SUNDAY. NORTH TEXAS LOOKS TO HAVE A PLEASANT SUNNY SPRING
WEEKEND.
KEPT SLIGHT CHANCE IN SOUTH FOR SUNDAY...BUT NEXT WEEK LOOKS
RAINFREE WITH WEAK RIDGING CONTROLLING THE SOUTHEAST STATES. TEMPS
WILL QUICKLY REBOUND TO NEAR OR ABOVE NORMAL. 25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 84 65 75 58 / 40 70 30 10
WACO, TX 84 68 78 61 / 40 70 60 20
PARIS, TX 82 66 75 58 / 50 70 50 10
DENTON, TX 83 65 74 57 / 50 70 30 10
MCKINNEY, TX 83 65 74 57 / 50 70 30 10
DALLAS, TX 84 66 75 59 / 40 70 30 10
TERRELL, TX 82 67 77 60 / 50 70 50 10
CORSICANA, TX 82 69 78 63 / 60 70 60 20
TEMPLE, TX 84 69 78 62 / 40 70 60 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, May 13, 3:45 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED...
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CDT THU MAY 13 2004
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
445 AM CDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
ABUNDANT LOW LEVEL MOISTURE AND ENERGY ASSOCIATED WITH AN
APPROACHING UPPER LEVEL TROUGH WILL BRING SCATTERED THUNDERSTORMS TO
NORTH TEXAS TODAY. THIS MORNING...THUNDERSTORMS WILL AFFECT THE
SOUTHEAST SECTIONS OF NORTH TEXAS...GENERALLY ALONG AND SOUTHEAST OF
AN ATHENS TO CAMERON LINE. THESE STORMS WILL PRODUCE PERIODS OF
VERY HEAVY RAIN...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. THIS
AFTERNOON AND EVENING...THUNDERSTORM CHANCES WILL INCREASE ACROSS
THE REMAINDER OF NORTH TEXAS AS ANOTHER WEAK IMPULSE TRANSLATES
ACROSS THE REGION AND A DRY LINE AND A COLD FRONT APPROACH. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...MAINLY NORTHWEST OF A BONHAM...FORT WORTH...TO GOLDTHWAITE
LINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING DOWNBURST WINDS...AND HEAVY RAIN. THE COLD FRONT
WILL MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT AND PROVIDE A FOCUS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. ALTHOUGH THE SEVERE THREAT
WILL DECREASE OVERNIGHT...HEAVY RAIN...SMALL HAIL...AND CLOUD TO
GROUND LIGHTNING WILL STILL PRESENT A HAZARD.
.DAYS TWO THROUGH SEVEN...
SOME STRONG THUNDERSTORMS WITH HEAVY RAIN MAY LINGER FRIDAY
MORNING...ESPECIALLY SOUTHEAST OF A CANTON...HILLSBORO...TO
GOLDTHWAITE LINE. THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST
FRIDAY AFTERNOON AS DRIER AND COOLER AIR FILTER IN BEHIND THE
FRONT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM NORTHWEST OF A
GAINESVILLE TO BRECKENRIDGE LINE AND NORTHWEST OF A BONHAM...FORT
WORTH...TO GOLDTHWAITE LINE AFTER 600 PM.
In the hours before
Special weather statement, May 13, 5:17 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 AM CDT THU MAY 13 2004
TXZ160-174-175-131215-
FALLS-MILAM-ROBERTSON-
617 AM CDT THU MAY 13 2004
...SIGNIFICANT WEATHER UPDATE...
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE BETWEEN
CAMERON...FRANKLIN...AND MARLIN THROUGH 730 AM. THESE STORMS WILL
CONTAIN FREQUENT LIGHTNING...VERY HEAVY RAIN...SMALL HAIL...AND WIND
GUSTS TO 50 MPH. SOME FLOODING OF STREETS AND LOW LYING AREAS IS
LIKELY THROUGH THE MORNING. THE STORMS WILL MOVE NORTHEAST AT 30
MPH.
Flash Flood, Milam
- When
- May 13, 5:52 AM CST to 1:00 PM CST
- Where
- Milam County, 11 mi E of Milano
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Water over roadway in downtown area of Gause on Highway 79. At 100 PM, flooding continued on Highway 77 from Milano to east of Gause, but the water was receding.
Flash Flood, Milam
- When
- May 13, 6:03 AM CST to 9:03 AM CST
- Where
- Milam County, 7 mi N of Cameron
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Flooding was occurring along Highway 77 in Ben Arnold.
Flash Flood, Milam
- When
- May 13, 7:09 AM CST to 10:09 AM CST
- Where
- Milam County, Cameron
- Property damage
- $2.6 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Significant flooding was occurring in Cameron and surrounding towns. There were reports of numerous cars in ditches. Up to 11 inches of rain fell across the county, damaging over 250 homes and businesses.
Flash Flood, Bell
- When
- May 13, 7:10 AM CST to 10:10 AM CST
- Where
- Bell County, 14 mi E of Temple
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Flooding was occurring along Highway 2904 near Joker and Airville, and urban street flooding was occurring in Temple.
Flash Flood, Bell
- When
- May 13, 7:21 AM CST to 1:00 PM CST
- Where
- Bell County, Rogers
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
A road was washed out near Rogers. At 100 PM, FM 438 and FM 437 continued to be covered by at least one foot of water.
Flash Flood, Falls
- When
- May 13, 7:26 AM CST to 10:26 AM CST
- Where
- Falls County, 7 mi SW of Lott
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Water was reported over FM 320 near Westphalia and West.
Flash Flood, Bell
- When
- May 13, 8:00 AM CST to 11:00 AM CST
- Where
- Bell County, Holland
- Reported by
- POST OFFICE
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Flooding was reported in town.
Flash Flood, Robertson
- When
- May 13, 8:14 AM CST to 11:14 AM CST
- Where
- Robertson County, 1 mi NW of Hearne
- Property damage
- $2.7 million
- Crop damage
- $2.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
There were reports of flooding on Highway 6 and farm to market roads across the county. At 852 AM a high water rescue was in progress near Hearne, and high water rescues continued until at least 1000 AM. By 945 AM, widespread flooding was continuing with cars being washed off roads. 11-17 inches of rain fell across the county. Heavy agricultural losses occurred, including 107 farm dwellings and service buildings destroyed, 30 structures, such as dams and silos were destroyed, and 11,00 acres of crops flooded and destroyed.
Flash Flood, Falls
- When
- May 13, 8:45 AM CST to 11:45 AM CST
- Where
- Falls County, 5 mi SW of Lott
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Widespread flooding occurred across Western Falls County.
Flash Flood, Bell
- When
- May 13, 8:51 AM CST to 11:51 AM CST
- Where
- Bell County, Temple
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Water was over roads in eastern and southern parts of the county.
Flash Flood, Leon
- When
- May 13, 9:10 AM CST to 12:10 PM CST
- Where
- Leon County, 10 mi WSW of Leona
- Reported by
- POST OFFICE
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Water was reported over roads east and north of Normangee.
Hail, Young
- When
- May 13, 11:40 AM CST
- Where
- Young County, Graham
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.100, -98.600
Hail, Young
- When
- May 13, 2:55 PM CST
- Where
- Young County, Olney
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.367, -98.767
Hail, Parker
- When
- May 13, 5:07 PM CST
- Where
- Parker County, 3 mi NE of Aledo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.733, -97.567
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
- Lightning Strike in Pennsylvania, May 13, 2004$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402341, 5402342, 5402343, 5402413, 5402414, 5402415, 5402419, 5402416, 5402417, 5402418, 5402420, 5402421, 5402422, 5402423.